A drug rash is a breakout on your skin caused by a medicine.
Drug rashes are usually caused by an allergic reaction to a medicine you're taking
You can get a drug rash from a medicine you swallow, put on your skin, or get as a shot
You'll get a rash or hives and have itching, peeling, or pain
If you don't know which medicine is causing the rash, your doctor may have you stop taking all your medicines for a while to figure it out
Drug rashes usually go away when you stop taking the medicine
Some drug rashes are serious enough to need treatment
Drug rashes can be mild or severe. They can happen within a few minutes of taking a medicine or after you've been taking it for weeks.
If you're having an allergic reaction to the medicine, you may have hives in addition to a runny nose, watery eyes, and wheezing.
Doctors will examine your rash and ask you about all your current prescription and over-the-counter medicines. They'll have you stop the medicines most likely to have caused the rash to see whether the rash goes away. Sometimes, they'll test your skin or do a skin biopsy (taking out a little bit of the tissue to look at under a microscope).
Doctors treat drug rashes by: